Rani, F.A., Byrne, P.J., Murray, M.L., Carter, P. and Wong, I.C.K. (2009) Paediatric atypical antipsychotic monitoring safety (PAMS) study: pilot study in children and adolescents in secondary-and tertiary-care settings. Drug Safety, 32 (3). pp. 325-333.
Full text not available from this repository.
Background In the UK, treatment with antipsychotic medications for children is usually initiated by specialists in secondary care. Recent studies have shown an increase in the prescribing of atypical antipsychotics in children. The severity of possible adverse effects to antipsychotics in adults has lead to awareness of the importance of investigating the potential adverse effects of these agents in children. Additionally, there have been many reports proposing that the newer atypical antipsychotics are associated with many of the same adverse effects seen with the older generation drugs in children. The aim of the Paediatric Atypical Antipsychotic Monitoring Safety (PAMS) study was to determine the feasibility of conducting a prospective targeted pharmacovigilance study to monitor adverse drug reactions (ADRs) associated with atypical antipsychotic therapy in children seen in secondary- and tertiary-care settings. Methods Participants were identified from the clinical members of the UK Paediatric Psychopharmacology Groups in London and the West Midlands. Participating clinicians reported the number of patients (aged ≤18 years) taking atypical antipsychotic treatment who were under their care and any reportable ADRs experienced by these patients during the period September 2006-September 2007. Participants contributed data via password protected online data collection forms. Results A total of 35 clinicians consented to participate in the study. However, data from 22 of the participating clinicians were excluded because of incomplete reporting. Data from the remaining 13 (37%) clinicians were eligible for the final analysis. There were 281 patients who received atypical antipsychotic treatment under the care of the 13 participating clinicians. From these 281 patients, 40 ADR reports (0.14 ADR reports per patient; 95% CI 0.10, 0.19) from 37 patients were entered into the database. Of the 37 patients, 13 experienced more than one ADR, bringing the total number of ADRs to 56 (0.20 ADR per patient; 95% CI 0.15, 0.25). The most commonly reported ADRs were weight gain, extrapyramidal symptoms and hyperprolactinaemia. Rare ADRs, including neuroleptic malignant syndrome, were also reported. The durations of atypical antipsychotic drug exposure were recorded for 54 of the 56 ADRs reported. The median duration of exposure was 42 days (interquartile range 23.25-90 days). Conclusions Our study demonstrates that a clinician-based targeted pharmacovigilance study on atypical antipsychotics in children provides useful qualitative data. However, this pilot study raised many methodological issues, which should be addressed for the study to be extended nationally. Specifically, significant funding is needed to improve the reporting rate and the overall data obtained. Furthermore, the study yielded a very high incidence of serious ADRs, thus supporting the need for a larger and improved pharmacovigilance study to evaluate the safety of atypical antipsychotics in children.
|Departments, units and centres:||Department of Practice and Policy > Centre for Paediatric Pharmacy Research|
|Journal or Publication Title:||Drug Safety|
|Deposited By:||Library Staff|
|Deposited On:||19 Mar 2010 16:26|
|Last Modified:||13 Oct 2011 16:12|
Item downloaded times since 19 Mar 2010 16:26.
Repository Staff Only: Item control page
School of Pharmacy Staff Only: Edit a copy to replace this item